SINGAPORE, Aug 5 — Doctors have been alerted to let patients on Tamiflu and their caregivers know that there is a remote possibility of adverse reactions to the drug, such as sudden and severe changes in behaviour.
Since 2005, six patients, most under the age of 16, have become disoriented or incoherent after taking the drug.
Four of these cases occurred just last month and this, following widespread use of Tamiflu against the H1N1 bug.
A 12-year-old girl had hallucinations and a 13-year-old boy showed signs of being suicidal.
But, as with five of the six cases, their symptoms quickly resolved, and they continued taking the drug with no problems.
Doctors were alerted in a circular from the Health Sciences Authority (HSA) at the end of last month to keep a close eye on what it calls “possible neuropsychiatric adverse reactions”.
One case, recorded in 2005, ended tragically when a 45-year-old man on Tamiflu fell to his death. He was also on medication for insomnia and said to be stressed from work when he died.
The incident underscored the difficulty of making a direct link between Tamiflu and such extreme side effects.
Patients are already ill with influenza and they are often taking other medicines as well, the HSA said yesterday.
For now, Tamiflu will continue to be the drug of choice to tackle the H1N1 bug.
“The benefits of using Tamiflu to treat early symptoms for patients at risk of serious influenza complications outweigh the potential risks that the medicine may cause,” Chan Cheng Leng, director of HSA's Pharmacovigilance and Compliance Division, told The Straits Times.
Given that an estimated 58 million patients have taken Tamiflu since it was first marketed, the incidence of reports of serious neuropsychiatric disturbances with Tamiflu is very rare, she added.
HSA's advice to the public is not to be unduly alarmed. Caregivers should monitor patients on Tamiflu closely, especially if they are young, and consult their doctor if there is any adverse reaction.
The common side effects include headache, nausea, vomiting, stomachache and diarrhoea, but these are less likely to be a problem if the drug is taken with food.
In Singapore, where about two million courses of Tamiflu will be stockpiled by the end of this year, the most frequent side effect reported in children and adolescents treated with it at KK Women's and Children's Hospital is nausea.
Reports of side effects in adolescents first surfaced in Japan in 2005.
Between April and May this year, more than half the children in Britain taking Tamiflu were reported to have suffered side effects such as nausea, insomnia and nightmares.
But similar adverse reactions have also been reported in flu patients who were not taking Tamiflu.
Roche, which makes Tamiflu, said while the link between the drug and the neuropsychiatric reactions has not been established, the company will continue to work closely with the authorities to monitor its safety.
Parents like Hui Ching, 42, a mother of two girls, said that it was good to know they had to keep a close watch.
Her eldest daughter's asthma puts her at high risk should she contract H1N1.
“Despite the side effects, I would still ask for Tamiflu should she fall sick. We can always watch her closely to prevent the side effects from escalating,” she said. — The Straits Times